Acute drug prescribing to children on chronic anti-epilepsy therapy and the potential for adverse drug interactions in primary care

P. Novak, S. Ekins-Daukes, Colin Richard Simpson, Michael William Taylor, Robert Marr Milne, Peter Joseph Benedict Helms, James Stuart McLay

Research output: Contribution to journalArticlepeer-review

18 Citations (Scopus)

Abstract

Aims

To investigate the extent of acute coprescribing in primary care to children on chronic antiepileptic therapy, which could give rise to potentially harmful drug-drug interactions.

Design

Acute coprescribing to children on chronic antiepileptic drug therapy in primary care was assessed in 178 324 children aged 0-17 years for the year 1 November 1999 to 31 October 2000. Computerized prescribing data were retrieved from 161 representative general practices in Scotland.

Setting

One hundred and sixty-one general practices throughout Scotland.

Results

During the study year 723 (0.41%) children chronically prescribed antiepileptic therapy were identified. Fourteen antiepileptic agents were prescribed, with carbamazepine, sodium valproate and lamotrigine accounting for 80% of the total. During the year children on chronic antiepileptic therapy were prescribed 4895 acute coprescriptions for 269 different medicines. The average number of acute coprescriptions for non-epileptic drug therapy were eight, 11, six, and six for the 0-1, 2-4, 5-11, and 12-17-year-olds, respectively. Of these acute coprescriptions 72 (1.5%) prescribed to 22 (3.0%) children were identified as a potential source of clinically serious interactions. The age-adjusted prevalence rates for potentially serious coprescribing were 86, 26, 22, and 33/1000 children chronically prescribed antiepileptic therapy in the 0-1, 2-4, 5-11, and 12-17-year-old age groups, respectively. The drugs most commonly coprescribed which could give rise to such interactions were antacids, erythromycin, ciprofloxacin, theophylline and the low-dose oral contraceptive. For 10 (45.5%0 of the 20 children identified at risk of a potentially clinically serious adverse drug interaction, the acute coprescription was prescribed off label because of age or specific contraindication/warning.

Conclusions

In primary care, 3.0% of children on chronic antiepileptic therapy are coprescribed therapeutic agents, which could give rise to clinically serious drug-drug interactions.

Original languageEnglish
Pages (from-to)712-717
Number of pages5
JournalBritish Journal of Clinical Pharmacology
Volume59
Issue number6
DOIs
Publication statusPublished - 2005

Keywords

  • acute coprescribing
  • child
  • drug-drug interaction
  • epilepsy
  • off label prescribing
  • primary health care
  • PHARMACOKINETIC INTERACTIONS
  • DANISH CHILDREN
  • CARBAMAZEPINE
  • EPILEPSY
  • INTOXICATION
  • ERYTHROMYCIN
  • PHENYTOIN

Cite this